Painless bleeding in a patient presenting from the community with elevated coagulation studies rarely makes the physicians suspect superwarfarin or rodenticide poisoning. Although a significant number of superwarfarin exposure cases are diagnosed every year, we believe there appears to be delay in diagnosis and confusion in determining what is the ideal way to treat and monitor these patients during the management. This is the first thorough literature review of all the reported cases of superwarfarin poisoning which also studied the clinical presentation, management and follow-up patterns. We present a 70-year-old man who presented to the emergency room with epistaxis, melena, cola-colored urine with elevated prothrombin time (PT), activated partial thromboplastin time (aPTT) and international normalized ratio (INR). Mixing studies showed complete correction of coagulopathy indicative of factor deficiency. Additional history revealed that the patient had arguments with family member at home and made us suspect superwarfarin exposure. Qualitative brodifacoum testing was positive and was managed with fresh frozen plasma and high doses of vitamin K1 (phytomenadione) with serial monitoring of INR and clinical symptoms. Superwarfarin poisoning should be considered in the differential diagnosis of a patient who presents with above clinical and laboratory profile especially in the absence of any history of coagulopathy or anticoagulant use. We want to raise public and especially physician awareness that history taking, early diagnosis and managing in right clinical setting play a significant role in survival of these patients.
Keywords: Painless bleeding; Phytomenadione; Superwarfarin.
Copyright 2019, Kodali et al.